Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

March 8, 2012Pratt County, Kansas

NWS Dodge City, KS issued this special weather statement at Mar 8, 2012, 2:17 AM CST for Pratt County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2012, 2:17 AM CST (08:17 UTC)
Expired
Mar 8, 2012, 2:45 AM CST
In force
28 min
Issued by
NWS Dodge City, KS

County Pratt County, KS

The radar

The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 2:18 AM CSTHAIL 12 N Coats, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WWUS83 KDDC 080817
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
217 AM CST THU MAR 8 2012

KSZ081-090-080845-
BARBER-PRATT-
217 AM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND PRATT
COUNTIES...

AT 215 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COATS...MOVING NORTHEAST AT 55 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3743 9884 3757 9897 3783 9858 3783 9847
      3782 9846 3763 9846
TIME...MOT...LOC 0817Z 230DEG 50KT 3757 9878

$$

GERARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 8, 12:17 AM CST, 2 hours earlier.

Area forecast discussion, Mar 8, 12:17 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1217 AM CST THU MAR 8 2012

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 323 PM CST WED MAR 7 2012

A STRONG UPPER LEVEL CLOSED LOW WILL MOVE SLOWLY FROM NEAR THE FOUR
CORNERS AREA TO NEW MEXICO ON THURSDAY. ALSO A NORTHERN BRANCH
SHORTWAVE TROUGH WILL BE MOVING INTO THE MIDWEST STATES. BOTH THE
NAM AND GFS SEEM TO BE MOVING THE UPPER LOW MORE NORTHEAST THAN
OTHER MODELS DUE TO LATENT HEAT RELEASE ASSOCIATED WITH GENERATION
OF TOO MUCH PRECIPITATION. WILL HEDGE MORE TOWARD THE ECMWF AND GEM
WHICH HAVE THE UPPER LOW MORE SOUTH AND WEST. WHAT THIS MEANS IS
WILL GO AHEAD AND REDUCE MEASURABLE PRECIPITATION CONSIDERABLY
EXPECT KEEP SOME LIGHT AMOUNTS IN THE FAR SOUTH. THE COLD FRONT WILL
CONTINUE TO MOVE SOUTHEAST ACROSS BARBER COUNTY THIS EVENING. MODELS
SHOWS SOME MID TO UPPER LEVEL INSTABILITY NEAR AND JUST BEHIND THE
COLD FRONT FROM NEAR COLDWATER TO PRATT AND EAST. WILL KEEP AN
ISOLATED THUNDERSTORM CHANCE IN THAT AREA MAINLY THIS EVENING. WITH
AROUND 1000 J/KG CAPE THERE COULD BE SOME SMALL HAIL UP TO PENNY
SIZE. LATER TONIGHT INTO THURSDAY THERE SHOULD BE MAINLY VIRGA
FROM SAINT JOHN TO DODGE CITY AND NORTH WITH MAY BE A FEW SPITS OF
LIGHT RAIN OR DRIZZLE OR FREEZING DRIZZLE LATE TONIGHT INTO
TOMORROW MORNING. THEN FOR THURSDAY IT SHOULD BE MAINLY VIRGA. THE
FAR SOUTHERN TIER OF COUNTIES WILL HAVE A SLIGHTLY BETTER CHANCE
OF SOME LIGHT MEASURABLE PRECIP IN THE FORM OF LIGHT RAIN, LIGHT
FREEZING DRIZZLE, OR LIGHT SNOW MAINLY WEST OF ASHLAND WITH ONLY
TRACE TO .O5 OF AN INCH OF LIQUID EQUIVALENT. MOSTLY LIGHT RAIN
WILL FALL EAST OF THAT LINE WITH WARMER TEMPERATURES. DUE TO THE
WARM SOIL TEMPERATURES ANY FREEZING PRECIPITATION SHOULD NOT BE A
PROBLEM ON ROADS.

OVERNIGHT LOWS WILL RANGE FROM THE UPPER 20S NORTH AND WEST TO THE
MID 30S EAST. HIGHS ON THURSDAY LOOK TO BE IN THE UPPER 40S
NORTHEAST TO THE MID TO UPPER 30S SOUTHEAST WITH MORE CLOUD COVER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 230 PM CST WED MAR 7 2012

MEDIUM RANGE MODELS INDICATE A CLOSED OFF UPPER LEVEL LOW ANCHORED
ACROSS NEW MEXICO EARLY IN THE PERIOD AND MOVING VERY LITTLE INTO
THE EARLY PART OF THE WEEKEND. MEANWHILE, A SERIES OF H5 VORT MAXES
WILL EJECT NORTHEAST OUT OF THE UPPER TROUGH AXIS INTO AND ACROSS
WESTERN KANSAS DURING THIS TIME FRAME RESULTING IN THE POSSIBILITY
FOR PERIODS OF LIGHT PRECIP ACROSS CENTRAL AND PORTIONS OF WESTERN
KANSAS THROUGH SATURDAY NIGHT. ALTHOUGH POCKETS OF MODEST UPPER
LEVEL DIVERGENCE WILL BE PRESENT DOWNSTREAM OF THE UPPER LOW TROUGH
AXIS, A GENERAL WEAK FLOW ALOFT AND A LACK OF LOW
LEVEL MOISTURE WILL HINDER THE CHANCE FOR ANY SIGNIFICANT PRECIP
AMOUNTS DURING THE PERIOD. HOWEVER, THE BEST CHANCE FOR ANY PRECIP
WILL BE ACROSS EXTREME SOUTHERN PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL KANSAS DUE TO THE PROXIMITY OF THE UPPER LEVEL LOW.
SECONDLY, SURFACE HIGH PRESSURE DRIFTING EAST ACROSS THE NORTHERN
PLAINS WILL HELP SET UP A LOW LEVEL SOUTHEASTERLY UPSLOPE FLOW
ACROSS WESTERN KANSAS BY FRIDAY NIGHT WHICH WILL BEGIN ADVECTING
SOME MOISTURE BACK INTO THE REGION BUT AGAIN, LIKELY NOT ENOUGH TO
RESULT IN SIGNIFICANT PRECIP, IF ANY. DRIER CONDITIONS ARE THEN
EXPECTED EARLY NEXT WEEK AS A SOUTHWESTERLY FLOW ALOFT SETS UP
ACROSS THE WESTERN HIGH PLAINS.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL ACROSS MUCH OF CENTRAL
AND WESTERN KANSAS FRIDAY AS SURFACE HIGH PRESSURE DRIFTS EAST OUT
OF THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. HOWEVER, A
POCKET OF COOLER AIR ASSOCIATED WITH A SMALLER SURFACE HIGH WILL
EDGE EAST OUT OF NORTHEASTERN NEW MEXICO INTO EXTREME SOUTHWEST
KANSAS BY FRIDAY AFTERNOON WITH H85 TEMPERATURES JUST BELOW 0C.
ALONG WITH THE EXPECTATION OF INCREASED CLOUDINESS ALONG THE
OKLAHOMA BORDER ASSOCIATED WITH THE UPPER TROUGH, LOOK FOR HIGHS
ONLY UP INTO THE 40S(F) AND POSSIBLY THE LOWER 50S(F) FRIDAY
AFTERNOON. A FEW UPPER 30S(F) CANNOT BE RULED OUT ACROSS EXTREME
SOUTHWEST KANSAS FRIDAY AFTERNOON. A GENERAL WARMING TREND IS THEN
EXPECTED THROUGH AT LEAST MID WEEK AS A WEST TO SOUTHWEST FLOW ALOFT
DEVELOPS ACROSS THE WESTERN HIGH PLAINS. TEMPERATURES ARE LIKELY TO
CLIMB WELL ABOVE NORMAL AS A RESULT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1212 AM CST THU MAR 8 2012

BASED ON MODEL SOUNDINGS AND LOW LEVEL DRY AIR, 1000 FT CEILINGS
THAT WERE IN THE TAF THROUGH 00Z FRIDAY WERE RAISED TO VFR CIGS
4000-7000FT. THUNDERSTORMS THAT DEVELOPED NEAR KDDC AT 05Z HAVE
MOVED OFF TO THE NORTHEAST AND ADDITIONAL STORMS ARE NOT EXPECTED
TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  30  54  35 /  20  20  20  20
GCK  47  27  53  34 /  10  20  10  20
EHA  43  25  44  31 /  30  30  20  20
LBL  46  26  49  30 /  20  30  20  20
HYS  51  29  56  34 /  10  10  10  20
P28  50  35  52  38 /  40  30  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HOVORKA
SHORT TERM...KRUSE
LONG TERM....JJOHNSON
AVIATION...FINCH
Hazardous weather outlook, Mar 7, 3:49 PM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CST WED MAR 7 2012

KSZ030-031-043>046-061>066-074>081-084>090-082200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
349 PM CST WED MAR 7 2012 /249 PM MST WED MAR 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE EVENING HOURS
MAINLY SOUTH AND EAST OF A COLDWATER TO PRATT LINE. SMALL HAIL UP
TO DIME SIZE WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORM.
AREAS OF LIGHT FREEZING DRIZZLE MAY ALSO DEVELOP AFTER MIDNIGHT,
MAINLY SOUTH AND WEST OF A LINE FROM NEAR DODGE CITY TO JOHNSON
CITY AND ASHLAND. NO ICE ACCUMULATION IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR LIGHT FREEZING DRIZZLE
MAINLY ALONG THE OKLAHOMA BORDER FOR THURSDAY INTO THURSDAY NIGHT.
THIS AREA IS GENERALLY ALONG AND SOUTH OF A LINE FROM ELKHART TO
LIBERAL, MEADE, AND ASHLAND. SOME VERY LIGHT SNOW OR FLURRIES MAY
ALSO OCCUR NEAR JOHNSON CITY TO ELKHART. LITTLE IF ANY ACCUMULATIONS
ARE EXPECTED,

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Mar 7, 11:44 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1144 PM CST WED MAR 7 2012

KSZ064-065-078-079-080630-
EDWARDS-FORD-HODGEMAN-PAWNEE-
1144 PM CST WED MAR 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN
EDWARDS...SOUTHEASTERN HODGEMAN AND WESTERN PAWNEE COUNTIES...

AT 1137 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DODGE CITY...MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3821 9966 3821 9945 3797 9920 3768 9967
      3781 10005
TIME...MOT...LOC 0544Z 225DEG 49KT 3786 9989

FINCH
Local storm report, Mar 8, 12:17 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1217 AM CST THU MAR 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             10 N DODGE CITY         37.90N 100.01W
03/07/2012  E0.25 INCH       FORD               KS   PUBLIC

1208 AM     HAIL             5 E FRIZELL             38.18N 99.10W
03/08/2012  E0.25 INCH       PAWNEE             KS   EMERGENCY MNGR

&&

MGERARD
Special weather statement, Mar 8, 2:17 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
217 AM CST THU MAR 8 2012

KSZ081-090-080845-
BARBER-PRATT-
217 AM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND PRATT
COUNTIES...

AT 215 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COATS...MOVING NORTHEAST AT 55 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3743 9884 3757 9897 3783 9858 3783 9847
      3782 9846 3763 9846
TIME...MOT...LOC 0817Z 230DEG 50KT 3757 9878

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:44 PM CSTSpecial Weather StatementDDCHodgeman46 min
Mar 8, 12:45 AM CSTSevere Thunderstorm WarningDDCBarber30 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.